Hail, Cheyenne
- When
- August 30, 4:10 PM MST to 4:15 PM MST
- Where
- Cheyenne County, Lodgepole
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.150, -102.640
Quarter size hail was observed at Lodgepole.
A thunderstorm produced large hail in southeast Cheyenne County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A thunderstorm produced large hail in southeast Cheyenne County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 30, 3:17 PM MST, 53 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 417 PM MDT Wed Aug 30 2017 .SHORT TERM...(This evening through Friday night) Issued at 230 PM MDT Wed Aug 30 2017 Not much going on yet across the CWA with just some showers and a few weak storms over the northern panhandle as well as the mtns. Latest models not depicting much to occur over the CWA into this evening but will maintain pops mainly closer to the mtns. More widespread convection expected Thursday afternoon into the evening as a shortwave tops the upper high over the southwest CONUS and moves across the area Thursday afternoon and evening. Instability not high, mostly under 1000J/kg and shear rather low so storms should stay non-severe. A weak cool front then passes across the area late Thursday with dry conditions behind it for Friday. Any cooling will be offset by downslope flow so max temps Friday similar to Thursday. .LONG TERM...(Saturday through Wednesday) Issued at 230 PM MDT Wed Aug 30 2017 Saturday...Ridging and warm temperatures aloft, combined with limited low and mid level moisture will make for a dry day with temperatures continuing above normal under mostly sunny skies. Sunday...Even warmer as the airmass continues to warm under the dominant ridge aloft over western Colorado. Continued dry with warm temperatures aloft and lack of low and mid level moisture. Labor Day...A fast moving Canadian origin cold front will sweep southward across our counties in the afternoon as a shortwave trough aloft moves across the Dakotas. For now, will leave the forecast dry, though later shifts may need to add shower and thunderstorm chances if enough moisture is left at low and mid levels. Tuesday/Wednesday...Considerably cooler and dry days in the wake of the cold front and with northerly flow aloft along with minimal low and mid level moisture. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 413 PM MDT Wed Aug 30 2017 VFR prevails, with isolated thunderstorms near Cheyenne, Scottsbluff, Chadron, Sidney and Alliance through 02Z. Gusts of 20 to 34 knots at Cheyenne, Laramie, Rawlins and Alliance after 15Z Thursday. && .FIRE WEATHER... Issued at 230 PM MDT Wed Aug 30 2017 Isolated showers and thunderstorms are possible into this evening mainly around the mountains. More widespread showers and storms are expected Thursday afternoon into the evening as a disturbance passes across the area. Mainly dry and warm conditions are expected through the upcoming weekend as high pressure remains over the area. Breezy conditions are possible out west Thursday afternoon but min humidity looks to stay above 20%. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...RE LONG TERM...RUBIN AVIATION...RUBIN FIRE WEATHER...RE
Hazardous Weather Outlook National Weather Service Cheyenne WY 405 AM MDT Wed Aug 30 2017 WYZ101>119-311015- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 405 AM MDT Wed Aug 30 2017 This hazardous weather outlook is for portions of east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Isolated thunderstorms will be possible across mainly areas along and east of the Laramie Range during the afternoon and evening. Severe storms are not expected. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Scattered thunderstorms will occur Thursday afternoon and evening. While the probability for severe storms is low, brief heavy rain will be possible. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-019>021-054-055-095-096-311015- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux- 405 AM MDT Wed Aug 30 2017 This hazardous weather outlook is for portions of western Nebraska. .DAY ONE...TODAY AND TONIGHT Isolated thunderstorms will be possible during the late afternoon and evening. Severe storms are not expected. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Scattered thunderstorms will occur Thursday afternoon and evening. While the probability for severe storms is low, brief heavy rain will be possible. .Spotter information statement... Spotter activation will not be needed.
Special Weather Statement
National Weather Service Cheyenne WY
339 PM MDT WED AUG 30 2017
NEZ055-302215-
Cheyenne NE-
339 PM MDT WED AUG 30 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEYENNE COUNTY
UNTIL 415 PM MDT...
At 338 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Sunol, or 14 miles northeast of Sidney, moving east at
10 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northeastern
Cheyenne County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4120 10285 4133 10288 4142 10263 4140 10263
4139 10261 4119 10261 4119 10262
TIME...MOT...LOC 2138Z 261DEG 8KT 4129 10278
MazurSpecial Weather Statement National Weather Service Cheyenne WY 417 PM MDT WED AUG 30 2017 NEZ055-302245- Cheyenne NE- 417 PM MDT WED AUG 30 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CHEYENNE COUNTY UNTIL 445 PM MDT... At 416 PM MDT, Doppler radar was tracking a strong thunderstorm near Sunol, or 14 miles northwest of Chappell, moving southeast at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Lodgepole. This includes Interstate 80 in Nebraska between mile markers 74 and 77. LAT...LON 4101 10262 4121 10277 4128 10267 4126 10261 TIME...MOT...LOC 2216Z 310DEG 9KT 4121 10270 Mazur
The Cheyenne radar (KCYS), 181 km away, was scanning. The volume nearest the first event began at 23:11 UTC.
1 hail. Local standard time, as filed.
Quarter size hail was observed at Lodgepole.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712280.